Research Article Open Access

On the Successive Overrelaxation Method

I. K. Youssef1
  • 1 Ain Shams University, Egypt

Abstract

Problem statement: A new variant of the Successive Overrelaxation (SOR) method for solving linear algebraic systems, the KSOR method was introduced. The treatment depends on the assumption that the current component can be used simultaneously in the evaluation in addition to the use the most recent calculated components as in the SOR method. Approach: Using the hidden explicit characterization of linear functions to introduce a new version of the SOR, the KSOR method. Prove the convergence and the consistency analysis of the proposed method. Test the method through application to well-known examples. Results: The proposed method had the advantage of updating the first component in the first equation from the first step which affected all the subsequent calculations. It was proved that the KSOR can converge for all possible values of the relaxation parameter, ω*∈R-[-2, 0] not only for (ω∈(0, 2) as in the SOR method. A new eigenvalue functional relation similar to that of the SOR method between the eigenvalues of the iteration matrices of the Jacobi and the KSOR methods was proved. Numerical examples illustrating this treatment, comparison with the SOR with optimal values of the relaxation parameter were considered. Conclusion: The relaxation parameter ω* in the proposed method, can take values, ω*∈R-[-2, 0] not only for (ω∈(0, 2) as in the SOR. The enlargement of the domain has the affect of relaxing the sensivity near the optimum value of the relaxation parameter. Moreover, all the advantages of the SOR method are conserved and the proposed method can be applied to any system. This approach is promising and will help in the numerical treatment of boundary value problems. Other extensions and applications for further work are mentioned.

Journal of Mathematics and Statistics
Volume 8 No. 2, 2012, 176-184

DOI: https://doi.org/10.3844/jmssp.2012.176.184

Submitted On: 2 November 2011 Published On: 22 February 2012

How to Cite: Youssef, I. K. (2012). On the Successive Overrelaxation Method. Journal of Mathematics and Statistics, 8(2), 176-184. https://doi.org/10.3844/jmssp.2012.176.184

  • 3,222 Views
  • 2,703 Downloads
  • 8 Citations

Download

Keywords

  • Linear systems
  • iterative methods
  • iteration matrices
  • successive over relaxation